South Carolina, 2008

Hail and Damaging Winds in South Carolina, May 20, 2008

May 20, 2008 · NWS ILM · 5 events in 4 counties and zones

A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold|front and slowly worked its way south to the North Carolina/South Carolina border by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front was located across southern Virginia during the afternoon. An east-west oriented squall line developed just ahead of the cold|front and slowly worked its way south to the North Carolina/South Carolina border by late evening. Supercells developed south of the squall line and rapidly moved east toward the coast. Large hail was the primary severe weather type, although a transition to high wind occurred near the end of the event as bow segments began to organize in the increasingly shallow convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 7:48 PM EST, 16 minutes earlier.

Area forecast discussion, May 20, 7:48 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
848 PM EDT TUE MAY 20 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS VIRGINIA...DRAGGING A COLD
FRONT THROUGH THE EASTERN CAROLINAS TONIGHT. A SERIES OF FRONTS
WILL CROSS THE AREA THROUGH FRIDAY NIGHT. THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD
ACROSS THE AREA SATURDAY AFTERNOON AND CREST ACROSS THE AREA LATE
IN THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 9 PM TUESDAY...OBVIOUSLY A VERY BUSY NIGHT WITH SEVERE WX
ACROSS THE EASTERN CAROLINAS. SQUALL LINE ALONG A COLD FRONT IS
PUSHING TOWARD THE SOUTH AND EAST ACROSS NORTH CAROLINA WHILE MORE
DISCRETE SUPERCELLULAR STORMS HAVE FIRED REPEATEDLY ACROSS SOUTH
CAROLINA THIS EVENING. ALTHOUGH INSTABILITY IS DECREASING WITH A
SLOWLY COOLING BOUNDARY LAYER...AREAS WHICH HAVE NOT YET EXPERIENCED
CONVECTION MAINTAIN CAPE 1000-2000 J/KG AND SURFACE-BASED LIFTED
INDEX OF -5 TO -6. DEEP LAYER SHEAR IS ALSO IMPRESSIVE AND IS
CONTRIBUTING TO THE ORGANIZATION OF THE CONVECTION THIS AFTERNOON
AND EVENING. RATHER STEEP LAPSE RATES IN THE MID-LEVELS IS
CONTRIBUTING TO THE WIDESPREAD LARGE HAIL THREAT.

CURRENT ACTIVITY IS MERGING TOGETHER ALONG THE MAIN SQUALL LINE AXIS
AND SHOULD MOVE OFF THE COAST AROUND MIDNIGHT...PERHAPS LINGERING A
BIT LONGER ALONG THE SOUTH CAROLINA COAST. THE TORNADO WATCH REMAINS
IN EFFECT THROUGH 11 PM ALL COUNTIES.

HAVE MADE LITTLE CHANGES TO THE FORECAST EXCEPT SHORT-TERM TWEAKS TO
INCREASE POPS AND SKY COVER MOST AREAS THROUGH MIDNIGHT. LOW TEMPS
BY MORNING IN THE LOWER TO MID 60S EXCEPT UPPER 50S TO AROUND 60
ACROSS INTERIOR SE NORTH CAROLINA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...COLD FRONT WILL HAVE MOVED ACROSS ALL BUT
EXTREME SOUTH PORTIONS OF FORECAST AREA BY START OF PERIOD AND IS
EXPECTED TO BE SW OF ENTIRE FORECAST AREA MID MORNING ON WED. A
WEAK WAVE OF LOW PRESSURE DEVELOPING ALONG BOUNDARY MAY ALLOW
FRONT TO STALL JUST OFFSHORE WED MORNING. SUBSIDENCE IN THE WAKE
OF THIS AREA OF LOW PRESSURE SHOULD DOMINATE BY WED
AFTERNOON...ALLOWING FOR INCREASING SUNSHINE. WILL KEEP POPS BELOW
THRESHOLD...EXCEPT ALONG THE COAST WHERE ISOLATED CONVECTION IS
POSSIBLE AS THE SEABREEZE DEVELOPS. EVEN WITH THIS HOWEVER...THE
SEABREEZE SHOULD BE PINNED TO THE COAST WITH DEEP WESTERLY FLOW
ALOFT...CONFINING THE RISK TO THE IMMEDIATE COAST. WILL INITIALIZE
WINDS N TO NW WITH WINDS BACKING TO W BY EVE AND TO SSW ALONG THE
IMMEDIATE COAST.

ANOTHER TROUGH WILL MOVE ACROSS THE AREA LATE DAY WED AND WED
EVE...BUT THIS IS SHOULD COME THROUGH DRY AS AVAILABLE MOISTURE WILL
BE CONFINED IN SHALLOW LAYER AROUND 6-7 KFT.

FORECAST AREA WILL BE UNDER THE INFLUENCE OF A SHORTWAVE RIDGE LATE
WED NIGHT AND THU AND SHOULD BE A PERIOD OF RELATIVELY CLEAR SKIES.
CONSEQUENTLY...A WARMER DAY IS EXPECTED ON THU THAN ON WED.
HOWEVER...FORECAST AREA REMAINS WITHIN THE CLUTCHES OF A LONGWAVE
TROUGH WITH UPPER LOW CENTERED ACROSS NE CORNER OF THE UNITED
STATES. SOUTHERN REACHES OF YET ANOTHER SURFACE TROUGH COINCIDENT
WITH A MID-LEVEL SHORTWAVE EMBEDDED IN WNW FLOW MAY AFFECT THE AREA
OVERNIGHT THU...RESULTING IN INCREASING CLOUD COVER AND ISOLATED/
SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE WILL BE LIMITING
PARAMETER...WHICH SHOULD BE GREATER ACROSS SOUTHERN ZONES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...SURFACE BOUNDARY EXPECTED TO BE SOUTH OF THE
CWA EARLY FRIDAY. SHORTWAVE PROGGED TO DROP NW TO SE INTO NC
FRIDAY NIGHT WITH THE GFS INDICATING POTENTIAL FOR MCS AHEAD OF
THIS FEATURE. HAVE RAISED POPS AT LEAST A LITTLE FRIDAY NIGHT INTO
SATURDAY TO INDICATE THIS POSSIBILITY. STILL KEEPING THEM IN THE
SLIGHT CHANCE RANGE FOR NOW. THE TROUGH WILL SHIFT OFF THE COAST
SATURDAY NIGHT...AND RIDGING SFC-ALOFT WILL BUILD IN FROM THE EAST
SUNDAY THROUGH MONDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THUNDERSTORMS NORTH OF A LBT TO ILM LINE WILL CONTINUE TO MOVE
SOUTHEAST THIS EVENING WITH A DECENT CHANCE OF THUNDERSTORMS
AFFECTING THE LBT AND ILM TERMINALS THIS EVENING. SHOULD GET AT
LEAST MVFR VISIBILITIES BUT TEMPO IFR FOR A VERY SHORT WHILE IS
POSSIBLE. TEMPO SHOWERS WITH MVFR CONDITIONS AT FLO THIS EVENING
ALTHOUGH THIS LOOKS LESS LIKELY. NO PRECIPITATION NEAR MYR/CRE BUT
SHOULD GET SOME DEVELOPMENT IN THE NEXT FEW HOURS. AFTER 06Z ALL
PRECIPITATION SHOULD BE SOUTH OF TERMINALS WITH VFR CEILINGS.
CEILINGS BECOMING SCATTERED OVERNIGHT. VFR EXPECTED WEDNESDAY
MORNING WITH WEST TO NORTHWEST WINDS...EXCEPT BECOMING SOUTH AT THE
COASTAL TERMINALS BY AFTERNOON.

OUTLOOK THROUGH SUNDAY...A CHANCE OF THUNDERSTORMS FRIDAY AND
SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 PM TUESDAY...WE ARE MISSING THE WAVE OBSERVATIONS FROM THE
OCEAN CREST PIER THIS EVENING...BUT FRYING PAN AND THE TWO LEJEUNE
CORMP BUOYS SHOW 6-9 FT SEAS WITHIN 40 MILES OF SHORE. THIS IS
SLIGHTLY HIGHER THAN PREVIOUSLY FORECAST AND THEREFORE THE FIRST 6
HOURS OF THE FORECAST NOW FEATURES 1-2 FT LARGER SEAS. SOUTHWEST
WINDS OF 20-25 KT CONTINUE TO BLAST THE WATERS BUT SHOULD DECREASE
SHARPLY ONCE CONVECTION PUSHES OFFSHORE AROUND MIDNIGHT. ALTHOUGH
THERE COULD BE VERY GUSTY WINDS WITH THE THUNDERSTORM
ACTIVITY...MUCH LIGHTER OFFSHORE WINDS BEHIND THE STORMS WILL ALLOW
SEAS TO DECREASE SUBSTANTIALLY LATE TONIGHT. MARINERS SHOULD WATCH
FOR POSSIBLE SPECIAL MARINE WARNINGS WHERE STRONG WINDS AND HAIL ARE
EXPECTED.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...CONDITIONS WILL HAVE RELAXED BELOW SMALL CRAFT
ADVISORY CONDITIONS BY START OF PERIOD. WINS WILL START OUT FROM N
OR NW AND THEN BACK TO A WSW DIRECTION WED/WED EVE. WINDS WILL
SETTLE ON SW BY THU AFTERNOON AHEAD OF NEXT TROUGH WHICH WILL MOVE
ACROSS THE AREA BY END OF FORECAST PERIOD. WILL KEEP WINDS 15 KT OR
LESS AND SEAS 4 FT OR LESS THROUGH THE PERIOD. NEAR SHORE SEAS WILL
BE CLOSER TO 2 FT.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 PM TUESDAY...WINDS EXPECTED TO VEER FROM N TO NE FRIDAY
BEHIND THE SURFACE FRONT...WHICH IS FORECAST TO BE SOUTH OF THE
WATERS BY FRIDAY MORNING. 12Z GFS IS INDICATING THE POTENTIAL FOR
A CLUSTER OF CONVECTION TO MOVE OFF THE COAST EARLY SATURDAY AHEAD
OF A MID- LEVEL SHORTWAVE. OTHERWISE...HIGH PRESSURE WILL BUILD
ACROSS THE WATERS SATURDAY NIGHT THROUGH SUNDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
AMZ254-256.

     SMALL CRAFT ADVISORY UNTIL 3 AM EDT WEDNESDAY FOR AMZ250-252.

&&

NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...CRM
AVIATION...MRR
Hazardous weather outlook, May 20, 2:55 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT TUE MAY 20 2008

AMZ250-252-212000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
355 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT WEDNESDAY...
...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ254-256-212000-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
355 PM EDT TUE MAY 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-212000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
355 PM EDT TUE MAY 20 2008

...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 20, 5:04 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT TUE MAY 20 2008

SCZ039-046-202300-
WILLIAMSBURG-GEORGETOWN-
604 PM EDT TUE MAY 20 2008

AT 604 PM EDT...A STRONG THUNDERSTORM WAS...7 MILES EAST OF
EADYTOWN...OR 7 MILES NORTHWEST OF SAINT STEPHEN...MOVING EAST AT 55
MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS
IN EXCESS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

THIS THUNDERSTORM HAS THE POTENTIAL TO STRENGTHEN TO SEVERE LEVELS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM EDT.

THROUGH 7 PM EDT...COMMUNITIES IN THE PATH OF THIS STORM ARE
GEORGETOWN...ANDREWS...EARLE...GOURDIN...GRAVES...JACKSON...LAMBERT
...LITCHFIELD BEACH...OATLAND...SAMPIT...TRIO AND WARSAW.

RJD
Local storm report, May 20, 6:25 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     PARKTON                 34.90N 79.01W
05/20/2008  E60 MPH          ROBESON            NC   AMATEUR RADIO

            60 MPH ESTIMATED WINDS AND PEA SIZED HAIL.

&&

BACON
Local storm report, May 20, 6:44 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
744 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 S JEROME              34.79N 78.73W
05/20/2008  M0.88 INCH       BLADEN             NC   EMERGENCY MNGR

            HAIL ACCOMPANIED BY TORRENTIAL RAINFALL

&&

TRA
Local storm report, May 20, 7:09 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
809 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             11 NNE ELIZABETHTOWN    34.77N 78.52W
05/20/2008  E0.25 INCH       BLADEN             NC   PUBLIC

            SOME DIME SIZE HAIL

&&

ROSS
Local storm report, May 20, 7:32 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
832 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             WILLARD                 34.68N 77.98W
05/20/2008  E0.50 INCH       PENDER             NC   PUBLIC

&&

ROSS
Local storm report, May 20, 7:44 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
844 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             MAPLE HILL              34.67N 77.72W
05/20/2008  E0.50 INCH       PENDER             NC   PUBLIC

&&

ROSS

The radar

The Wilmington radar (KLTX), 98 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dillon

When
May 20, 8:04 PM EST to 8:06 PM EST
Where
Dillon County, 1.06 mi ENE of Dillon
Measured
0.88 in hail
Reported by
Public
Coordinates
34.426, -79.353

Nickel size hail was reported by the public. Time was estimated based on radar.

Hail, Darlington

When
May 20, 8:05 PM EST to 8:06 PM EST
Where
Darlington County, 1.5 mi NNW of Mechanicsville
Measured
1 in hail
Reported by
Public
Coordinates
34.350, -79.760

Quarter size hail reported by the public.

Thunderstorm Wind, Florence

When
May 20, 8:25 PM EST to 8:28 PM EST
Where
Florence County, 0.68 mi W of Mars Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.199, -79.662

One tree, twelve inches in diameter, blew down on the Francis Marion University Campus.

Thunderstorm Wind, Florence

When
May 20, 8:25 PM EST to 8:28 PM EST
Where
Florence County, 0.42 mi NW of Mars Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.204, -79.656

Two large trees down one-eighth of a mile north of U.S. Route 76.

Hail, Horry

When
May 20, 8:59 PM EST to 9:00 PM EST
Where
Horry County, 1.3 mi NNW of Mary
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.887, -79.109

Penny size hail was reported by a spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 99287, 99284, 99282, 99283, 99285.